Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 196, NWS Nashville, TN

July 2, 2012Cheatham County, Davidson County, Williamson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 2, 2012, 1:23 PM CDT for Cheatham County, Davidson County, Williamson County, Tennessee. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2012, 1:23 PM CDT (18:23 UTC)
Expired
Jul 2, 2012, 1:49 PM CDT
In force
26 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Cheatham County, TN, Davidson County, TN, Williamson County, TN

The radar

The Nashville radar (KOHX), 35 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 1:30 PM CDTTSTM WND DMG8 Wsw Belle Meade, TNPOWER LINES WERE BLOWN DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.4 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 695 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
695 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1702 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

915 
WUUS54 KOHX 021823
SVROHX
TNC021-037-187-021930-
/O.NEW.KOHX.SV.W.0196.120702T1823Z-120702T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
123 PM CDT MON JUL 2 2012

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL WILLIAMSON COUNTY IN MIDDLE TENNESSEE...
  SOUTH CENTRAL CHEATHAM COUNTY IN MIDDLE TENNESSEE...
  SOUTHWESTERN DAVIDSON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 230 PM CDT

* AT 120 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THE STORM WAS NEAR FAIRVIEW...MOVING NORTHEAST AT 10    
  MPH. PEA SIZE HAIL MAY ALSO ACCOMPANY THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  PEGRAM...
  FOREST HILLS...
  BELLE MEADE...
  OAK HILL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

VERY HEAVY RAIN WILL ALSO OCCUR WITH THIS SEVERE THUNDERSTORM...WHICH
COULD FLOOD LOW LYING AREAS QUICKLY AND COVER ROADS WITH WATER. DO
NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3628 8694 3604 8668 3596 8688 3604 8715
TIME...MOT...LOC 1823Z 227DEG 11KT 3602 8702

$$

FORECASTER:AL
2 follow-up statements
635 
WWUS54 KOHX 021842
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
142 PM CDT MON JUL 2 2012

TNC021-021851-
/O.CAN.KOHX.SV.W.0196.000000T0000Z-120702T1930Z/
CHEATHAM TN-
142 PM CDT MON JUL 2 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CHEATHAM COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

LAT...LON 3607 8672 3597 8690 3604 8707 3605 8707
      3605 8704 3609 8704 3613 8700 3619 8699
      3628 8694
TIME...MOT...LOC 1841Z 227DEG 11KT 3606 8697

$$

TNC037-187-021930-
/O.CON.KOHX.SV.W.0196.000000T0000Z-120702T1930Z/
WILLIAMSON TN-DAVIDSON TN-
142 PM CDT MON JUL 2 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
DAVIDSON AND NORTH CENTRAL WILLIAMSON COUNTIES UNTIL 230 PM CDT...

AT 139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF PEGRAM...OR 11
MILES NORTHWEST OF FRANKLIN...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  FOREST HILLS...BELLE MEADE AND OAK HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

A GUST FRONT WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR 
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. 
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY 
FROM WINDOWS.

&&

LAT...LON 3607 8672 3597 8690 3604 8707 3605 8707
      3605 8704 3609 8704 3613 8700 3619 8699
      3628 8694
TIME...MOT...LOC 1841Z 227DEG 11KT 3606 8697

$$

AL
613 
WWUS54 KOHX 021849
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
149 PM CDT MON JUL 2 2012

TNC037-187-021859-
/O.CAN.KOHX.SV.W.0196.000000T0000Z-120702T1930Z/
WILLIAMSON TN-DAVIDSON TN-
149 PM CDT MON JUL 2 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DAVIDSON AND
NORTH CENTRAL WILLIAMSON COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER GUSTY WINDS TO 40 MPH AND HEAVY RAIN ARE STILL POSSIBLE WITH 
THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

LAT...LON 3607 8672 3597 8690 3604 8707 3605 8707
      3605 8704 3609 8704 3613 8700 3619 8699
      3628 8694
TIME...MOT...LOC 1849Z 227DEG 11KT 3608 8695

$$

AL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 12:47 PM CDT, 36 minutes earlier.

Area forecast discussion, Jul 2, 12:47 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1247 PM CDT MON JUL 2 2012

.UPDATE...

18Z TAF DISCUSSION.

&&

.AVIATION...

VFR. CUMULUS CONTINUES TO FORM THROUGHOUT MIDDLE TENNESSEE THIS
AFTERNOON...WITH SOME ISOLATED TO WIDELY SCATTERED THUNDERSTORMS
CONTINUE TO DEVELOP ALONG TWO REMNANT OUTFLOW BOUNDARIES...ONE
STRETCHING FROM WAYNESBORO TO SPRINGFIELD...AND NOTHER FROM
SPRINGFIELD TO NEAR CROSSVILLE. WILL MENTION VCTS AT ALL AIRPORTS
THROUGH 02Z. SCATTERED CIRRUS ANTICIPATED OVERNIGHT. LIGHT
SOUTHWEST WINDS EXPECTED THROUGH THE TAF PERIOD...BUT ERRATIC
DIRECTIONS/SPEEDS POSSIBLE NEAR ANY CONVECTION.

&&

.PREV DISCUSSION... /ISSUED 817 AM CDT MON JUL 2 2012/

UPDATE...

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE
INCREASING IN COVERAGE THIS MORNING ACROSS SOUTHERN AND
NORTHEASTERN ZONES...BOTH IN ASSOCIATION WITH REMNANT OUTFLOW
BOUNDARIES FROM YESTERDAYS AND LAST NIGHTS CONVECTION. WILL RAISE
POPS ACROSS EASTERN AND SOUTHERN ZONES...AND REMOVE AFTERNOON
WORDING TO EXTEND POPS THROUGH THE ENTIRE DAY FOR ALL AREAS. NO
OTHER CHANGES ATTM.

PREV DISCUSSION... /ISSUED 544 AM CDT MON JUL 2 2012/

UPDATE...ADDED AVIATION SECTION FOR 12Z TAF'S.

AVIATION...BNA/CKV/CSV...EXPECT A FEW MORE CLOUDS TODAY AS
MOISTURE CONTINUES TO SLOWLY INCREASE. ISOLATED STORMS ARE
POSSIBLE DURING THE AFTERNOON AND EARLY EVENING, AND WILL HANDLE
THESE WITH "VCTS" REMARKS FOR NOW GIVEN THE LOW POP'S. OTHERWISE,
IT LOOKS LIKE VFR WX THE NEXT 24 HRS.

PREV DISCUSSION... /ISSUED 315 AM CDT MON JUL 2 2012/

DISCUSSION...UPPER RIDGE HAS SLOWLY BEEN WEAKENING OVER THE PAST
FEW DAYS AS UPPER FLOW BEGINS TO TURN NWLY/WLY. PROGS SHOW THE
UPPER RIDGE...CENTERED OVER GA...SINKING FURTHER SOUTHEAST AS WLY
FLOW TAKES OVER THE AREA. ALSO...BOTH THE ECM AND THE GFS SHOW A
WEAK SHORTWAVE APPROACHING THE AREA TODAY AND TRANSITING THE AREA
ON TUE. THIS WILL INSURE INCREASED TSTM ACTIVITY.

AFTER THIS SHORTWAVE PASSES FLOW TURNS TO NLY OVER THE AREA. THIS
WILL BRING A COUPLE OF WEAK FRONTS INTO THE AREA...FIRST ON THU
AND THE 2ND LATE ON SUN. ALL OF THIS WILL HELP TO KEEP TEMPS OUT
OF THE TRIPLE DIGIT RANGE BUT STILL SEVERAL DEGREES ABOVE NORMAL.
BY THE BY...DESPITE HAVING A VERY HOT END TO THE MONTH OF JUNE...
JUNE 1952 IS STILL THE WARMEST JUNE ON RECORD FOR NASHVILLE BY A
LONG SHOT. HOWEVER...THE LAST 4 DAYS JUN 28 - JUL 1 ARE THE HOTTEST 4
DAYS IN 142 YEARS OF RECORDED WEATHER AT NASHVILLE.

SO THE BOTTOM LINE WILL BE...SEVERAL DEGREES WARMER THAN NORMAL
AND INCREASED CHANCES OF RAIN...MAINLY IN THE AFTERNOON AND
EVENING. I'VE GOT A 20-30 PCT CHANCE OF RAIN EACH DAY. WHILE THIS
RAIN WILL HELP THE DROUGHT SITUATION A LITTLE BIT...I WOULD NOT
EXPECT ANY SIGNIFICANT DROUGHT RELIEF. WHAT WE WOULD NEED IS A
LONG PERIOD OF SOAKING RAINFALL. GIVEN THAT IT SUMMER...THAT IS
NOT LIKELY TO HAPPEN...UNLESS THE REMAINS OF A TROPICAL STORM MOVE
INTO THE AREA AND LINGERS SEVERAL DAYS. WHILE THAT IS POSSIBLE...THE
ODDS OF IT HAPPENING ARE REMOTE.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHAMBURGER
Hazardous weather outlook, Jul 2, 5:00 AM CDT, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT MON JUL 2 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-031030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
500 AM CDT MON JUL 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ROSE

In the hours before

Special weather statement, Jul 2, 12:46 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1246 PM CDT MON JUL 2 2012

TNZ057-059-060-021830-
HICKMAN-MAURY-WILLIAMSON-
1246 PM CDT MON JUL 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR HICKMAN...MAURY AND WILLIAMSON
COUNTIES...

AT 1240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 11 MILES EAST OF CENTERVILLE...MOVING NORTHEAST
AT 10 MPH.

HALF INCH SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3604 8706 3599 8704 3602 8699 3588 8677
      3570 8727 3587 8740 3597 8726 3596 8721
      3598 8719 3601 8719 3605 8714

BOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 11:12 PM CDTSpecial Weather StatementOHXCumberland48 min
Jul 2, 12:46 PM CDTSpecial Weather StatementOHXWilliamson44 min
Jul 2, 12:52 PM CDTSevere Thunderstorm WarningOHXHickman, Maury, Williamson38 min
Jul 2, 2:10 PM CDTSpecial Weather StatementOHXCheatham35 min
Jul 2, 2:37 PM CDTSpecial Weather StatementOHXDavidson, Robertson23 min
Jul 2, 3:07 PM CDTSpecial Weather StatementOHXWilson23 min
Jul 2, 3:10 PM CDTSpecial Weather StatementOHXRobertson35 min
Jul 2, 3:29 PM CDTSpecial Weather StatementOHXMaury61 min
Jul 2, 3:32 PM CDTSpecial Weather StatementOHXHickman43 min
Jul 2, 4:37 PM CDTSpecial Weather StatementOHXMarshall53 min
Jul 2, 4:58 PM CDTSpecial Weather StatementOHXClay, Overton47 min
Jul 2, 5:14 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Overton46 min
Jul 2, 5:36 PM CDTSpecial Weather StatementOHXCumberland, Jackson, Overton, Putnam, White54 min
Jul 2, 5:42 PM CDTSpecial Weather StatementOHXGrundy, Van Buren, Warren63 min
Jul 2, 6:39 PM CDTSpecial Weather StatementOHXCumberland, White36 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.